Journal of Mental Health and Human Behaviour

CASE REPORT
Year
: 2015  |  Volume : 20  |  Issue : 2  |  Page : 80--81

Unusual manifestation of therapeutic dose of lithium as syndrome of irreversible lithium-effectuated neurotoxicity


Hemendra Singh1, Sundernag Ganjekar1, Anand Kalegowda2, Murali Thyloth1 
1 Department of Psychiatry, M.S. Ramaiah Medical College and Hospitals, Bengaluru, Karnataka, India
2 Department of Radiodiagnosis, M.S. Ramaiah Medical College and Hospitals, Bengaluru, Karnataka, India

Correspondence Address:
Hemendra Singh
Department of Psychiatry, M.S. Ramaiah Medical College, Bengaluru - 560 054, Karnataka
India

Lithium is a commonly used mood stabilizer. However, because lithium has a low therapeutic index, lithium-induced drug toxicity is frequently seen in clinical practice. While most side effects of lithium use reverse after the drug is discontinued, in rare cases patients develop a persistent neurological side effect known as a syndrome of irreversible lithium-effectuated neurotoxicity (SILENT). We report a case where the patient developed SILENT even when given a therapeutic dose of lithium. Our case also supports the biological mechanism of SILENT, which involves demyelination at multiple sites in the brain.


How to cite this article:
Singh H, Ganjekar S, Kalegowda A, Thyloth M. Unusual manifestation of therapeutic dose of lithium as syndrome of irreversible lithium-effectuated neurotoxicity.J Mental Health Hum Behav 2015;20:80-81


How to cite this URL:
Singh H, Ganjekar S, Kalegowda A, Thyloth M. Unusual manifestation of therapeutic dose of lithium as syndrome of irreversible lithium-effectuated neurotoxicity. J Mental Health Hum Behav [serial online] 2015 [cited 2020 Oct 21 ];20:80-81
Available from: https://www.jmhhb.org/article.asp?issn=0971-8990;year=2015;volume=20;issue=2;spage=80;epage=81;aulast=Singh;type=0